Sunday, April 24, 2011

Just what is the "final straw?"

I'm sitting here wondering about this.  What is the "final straw"? When is too much enough?  How do you know when the moment has arrived that you just can't take it another moment?

I am truly so exhausted, tired, and completely, utterly worn out from being his caregiver.  Not just since January of this year when he had the spinal fusion surgeries.....this started in February 2009 when we first thought he might have had a heart attack.  I have been his caregiver ever since.

Today, I got a bit of a break.  I thought he was upstairs sleeping. I was downstairs watching a movie.  He called me on his cell phone and said he was really sick.  I quickly ran up the stairs.  He had been feeling like he was going to vomit and reached inside the medicine cabinet for what he thought was a bottle of pepto bismol (pink) and instead, mistakenly grabbed the bottle of caladryl lotion (pink) and gulped it down.

I called poison control.  It says to do that on the bottle.  I keep the lotion as it's the only thing that works on me when I get poison ivy.  So poison control says they don't think that he took enough to harm himself.  Then she asked me if he was a basically healthy person and when I got done with the list of all his problems and all his meds......she was singing her own tune!  She wanted him to eat and then vomit.

Which he has done non stop for the last hour and a half.

So much so that the toilet has plugged up and I've had to get him a bucket to vomit in, then take it down the hall to the other bathroom to dump.

I just want to give up.  Really, truly, completely, totally.  I want to run away as fast and as far as I can go.

Now, remember, his cardiologist (the new doc who hadn't seen him before) wants him to taper his atenolol.  He was supposed to cut it in half for 5 days and then go off. So I asked him about that.  He cut it in half Wed, Thurs and Fri nights, then nothing last night.  Could he be having atenolol withdrawal symptoms?

His fever is up to 101.3 - not a symptom of atenol withdrawal.  His BP is up to 147/83.  It's usually 110/70. His heart rate is 115 and it's usually 70.  He is vomiting. Rapid breating.  Miserable as a dog.

I asked him if he wants to go to the ER.  No
I asked if he wants to call his doctor  No

He hasn't had a thing to eat since 10 am this morning except for a few crackers this evening.  His glucose is 220, but he hasn't taken his evening insulin.

Not a whole lot I can do.  Except just keep breathing myself - one minute to the next.
+++++++++

Sandy, in answer to your comment from yesterday.  Hubby has never once adjusted his insulin for what he eats.  He takes 14 U in the morning (at whatever time he decides to take it) and another 12 U at night (again - whenever).  It's the Humulin R-U500 concentrated, and before surgery it was 32 in the am and 20 at night.  He has never adjusted for anything.  That's why I consider him to be non-compliant.  He refuses to learn about adjusting it.

DW - having another rough day on this roller coaster ride we call "life".

3 comments:

New-to-this said...

DW,

What an awful day.

Being a mom I can deal with a kid's vomit and what can come out of the other end, but another adult? For some reason that is completely different for me.

How in the world did your's drink Caladrl? I get they are both pink but come on. One bottle is round and the other like a triangle. Just how much did he drink before he realized?

A couple of months ago when my DH was given pain pills (Lortabs) I took a blue sharpie and marked the front of the bottle and the lid so my far-sighted DH wouldn't grab the wrong bottle and think it was his Metformin. The bottles are the exact same size and the pills are similar. I could see him taking the wrong pill in the morning and passing out at work.
When he saw what I had done he laughed and told me, "Thank you."

I pray tomorrow is a better day.

S

sar said...

OMG, that is the limit!!!! I think if I receive that call, I would have dialed 911 as I ran toward him. I would not have asked him if he wanted to go to RT. He would be going. No questions asked. I certainly am not trained or equiped to deal with this situation. Let the pros do it.

By doing something like this, he would have waived his rights to call the shots. You should not have to clean up after him like this.

tomswife said...

Oh gosh!
this is probably the absolute wrong thing to say
but does the VA help pay for someone to come in and help you?
I know he would hate it
but too bad
if he is going to do stupid stuff like this?
he needs someone who doesn't love him so much to watch over him
hope that doesn't sound mean
but its meant to sound supportive -- of you!